North Carolina, 2007Damaging Winds in North Carolina, August 9, 2007
August 9, 2007 · NWS MHX · 4 events in 4 counties and zones
Very hot and humid conditions across eastern North Carolina led to scattered thunderstorms during the afternoon and evening hours. A few of the storms became severe with strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very hot and humid conditions across eastern North Carolina led to scattered thunderstorms during the afternoon and evening hours. A few of the storms became severe with strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 9, 2:16 PM EST, 1 hour earlier.
Area forecast discussion, Aug 9, 2:16 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
316 PM EDT THU AUG 9 2007
.SYNOPSIS...
STRONG HIGH PRESSURE WILL LEAD TO ANOTHER DAY OF HOT HUMID CONDITIONS.
THE HIGH WILL WEAKEN AS A COLDFRONT CROSSES THE REGION FRIDAY
NIGHT AND MOVES OFFSHORE BY EARLY SATURDAY. ANOTHER COLDFRONT WILL
MOVE ACROSS THE REGION TUESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
ISOLATED TSTMS DEVELOPING OVER THE ERN PIEDMONT REGION. WITH SUCH
HIGH HEAT AND HUMIDITY...ATMOSPHERE IS VERY UNSTABLE...SO ANY
TSTMS THAT DO DEVELOP COULD BECOME STRONG FAIRLY QUICKLY. THINK
COVERAGE WILL BE ISOLATED...SO 20 PCT SHOULD COVER THINGS THRU THE
EVENING. ANOTHER VERY WARM NIGHT WITH MINS IN MANY LOCATIONS
STAYING AS HIGH AS 82 OR 83 DEGREES.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
WILL CONTINUE EXCESSIVE HEAT WARNING FRIDAY AS ALL GUIDANCE PUSHES
HEAT INDICES UP AS HIGH AS 120 DEGREES IN SOME SPOTS AGAIN FRIDAY.
COLDFRONT PROGGED TO REACH OUR WRN COUNTIES AROUND 00Z SATURDAY
AND HAVE PUSHED HIGHEST POPS TO FRIDAY NIGHT. HPC GUIDANCE SHOWS
THE GREATEST QPF DURING THE FRIDAY NIGHT TIMEFRAME. WILL HAVE SOME
HI CHC POPS NEAR THE COAST EARLY ON SATURDAY AS FRONT EXITS THE
REGION. GIVEN THE TREMENDOUS INSTABILITY AHEAD OF THE FRONT FRIDAY
AND INCREASED LOW-LEVEL FORCING...SPC HAS MOST OF OUR CWA IN
SLIGHT RISK OF SEVERE TOMORROW. DRIER AIR FILTERS IN ON SATURDAY
WITH MAX TEMPS IN THE RELATIVELY COOLER UPPER 80S AND LOWER 90S.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
PRETTY QUIET AND BENIGN EXTENDED PERIOD. 12Z GFS STILL HAS SFC
BOUNDARY MOVING INTO THE CWA MONDAY NIGHT INTO TUESDAY MORNING. SO
HAVE SLIGHT CHANCE POPS TUESDAY. AFTER FRONT MOVES THROUGH
TUESDAY... RIDGE AND HIGH PRESSURE RETURN. AFTER TUESDAY NO MENTION
OF PRECIP IN THE FORECAST. TEMPS THROUGH THE WEEK AROUND
CLIMO...INLAND HIGHS IN THE LOW 90S AND UPPER 80S ALONG THE COAST.
OVERNIGHT LOWS RANGE FROM UPPER 60S TO MID 70S.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
HAZY CONDITIONS WILL CONTINUE ACROSS THE TERMINALS THROUGH THE TAF
PERIOD WITH PRIMARILY MVFR VSBYS EXPECTED. ISOLATED TO WIDELY SCT
SHRA/TS WILL DEVELOP OVER THE COASTAL PLAIN THIS AFTERNOON AND EARLY
EVENING WITH SOME OF THESE AFFECT MAINLY THE KISO AND KPGV
TERMINALS. WINDS WILL REMAIN LIGHT SW AT SPEEDS AOB 10 KT. A BETTER
CHANCE OF SHRA/TS EXPECTED FRI AFTERNOON AND EVENING AS A COLD FRONT
APPROACHES FROM THE WEST.
MVFR/OCNL IFR VSBYS EXPECTED IN SHRA/TS FRI NIGHT AND EARLY SAT AS A
COLD FRONT MOVES ACROSS THE TERMINALS. FROPA IS EXPECTED BETWEEN
09-12Z.
&&
.MARINE...
SOUTHWESTERLY FLOW WILL CONTINUE ACROSS THE WATERS THROUGH FRI AHEAD
OF AN APPROACHING COLD FRONT THAT IS EXPECTED TO MOVE ACROSS THE
WATERS EARLY SAT. WINDS CURRENTLY 15 TO 20 KT CENTRAL AND NORTH WITH
LIGHTER WINDS AROUND 10 KT FAR NORTH WHERE GRADIENT IS WEAKER. SEAS
ARE AVERAGING 3 TO 5 FT...HIGHEST CENTRAL WATERS. THE NAM AND GFS
ARE IN SIMILAR AGREEMENT WITH THE PASSAGE OF THE FRONT EARLY SAT
BUT THE NAM IS A BIT SLOWER. WILL SIDE CLOSER TO THE GFS THIS
PACKAGE AND BRING THE FRONT ACROSS THE WATERS BY 12Z SAT. GRADIENT
WILL TIGHTEN TONIGHT AND FRI WITH WINDS INCREASING TO 20 TO 25 KT
OVER SOUTHERN AND CENTRAL WATERS THEN EXPANDING OVER THE NORTHERN
WATERS LATE FRI AND FRI EVENING. SEAS EXPECTED TO BUILD TO THE 5 TO
7 FT RANGE PRIMARILY OVER CENTRAL AND SOUTHERN WATERS FRI INTO FRI
NIGHT THEN SUBSIDE BELOW 6FT EARLY SAT AFTER FROPA. I HAVE SCA
BEGINNING OVER THE CENTRAL WATERS BY 00Z THEN EXPANDING OVER
SOUTHERN WATERS BY 04Z. IT APPEARS THAT WIND SPEEDS WILL REACH SMALL
CRAFT CRITERIA OVER THE PAMLICO SOUND AND FAR NORTHERN WATERS FRI
AND FRI EVENING SO WILL INCLUDE SCA OVER THIS AREA BETWEEN 18Z FRI
AND 06Z SAT. THE ALBEMARLE SOUND SHOULD REMAIN BELOW ADVISORY LEVELS
AS TIGHTEST GRADIENT REMAINS EAST OF THE AREA WITH LIGHTER WINDS.
SFC HIGH PRES BUILDS IN NORTH OF THE AREA SUN AND MON RESULTING IN
NORTHERLY FLOW ACROSS THE WATERS WITH WINDS/SEAS DIMINISHING.
.RIP CURRENTS...MODERATE THREAT OF RIP CURRENTS WILL EXIST SOUTH OF
CAPE LOOKOUT AND A LOW THREAT NORTH ON FRI.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR NCZ029-
044>047-079>081-090>095-098-103-104.
EXCESSIVE HEAT WARNING FROM 11 AM TO 7 PM EDT FRIDAY FOR
NCZ029-044>047-079>081-090>095-098-103-104.
MARINE...SMALL CRAFT ADVISORY FROM 2 AM FRIDAY TO 5 PM EDT SATURDAY FOR
AMZ152-154.
SMALL CRAFT ADVISORY FROM 2 AM FRIDAY TO 8 AM EDT SATURDAY FOR
AMZ156.
SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 8 AM EDT
SATURDAY FOR AMZ158.
&&
SYNOPSIS...CTC
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...CLQ
AVIATION...JW
MARINE...JWHazardous weather outlook, Aug 9, 2:43 AM EST, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
343 AM EDT THU AUG 9 2007
NCZ029-044>047-079>081-090>095-098-103-104-100745-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
343 AM EDT THU AUG 9 2007
...EXCESSIVE HEAT WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
EDT THIS EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
EXCESSIVE HEAT WARNING.
THERE IS A MODERATE THREAT OF RIP CURRENTS SOUTH OF CAPE LOOKOUT TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
EXCESSIVE HEAT WATCH.
IN ADDITION...THUNDERSTORMS WILL DEVELOP AHEAD OF AN APPROACHING
COLD FRONT LATE FRIDAY AFTERNOON AND EVENING. SOME OF THESE
THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WINDS THE MOST
LIKELY THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON AND EVENING.
In the hours before
Special weather statement, Aug 9, 1:54 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
254 PM EDT THU AUG 9 2007
NCZ044-092000-
PITT-
254 PM EDT THU AUG 9 2007
...STRONG THUNDERSTORMS WILL AFFECT PITT COUNTY UNTIL 400 PM EDT...
AT 254 PM EDT...THERE WERE STRONG THUNDERSTORMS 12 MILES NORTHWEST OF
GREENVILLE...OR ABOUT 7 MILES NORTH OF FARMVILLE...MOVING EAST AT 5
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR FALKLAND AT 305 PM
EDT...BRUCE AT 320 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE BELL ARTHUR AND BELLS FORK.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Special weather statement, Aug 9, 2:42 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
342 PM EDT THU AUG 9 2007
NCZ079-092045-
GREENE-
342 PM EDT THU AUG 9 2007
...STRONG THUNDERSTORMS WILL AFFECT GREENE COUNTY UNTIL 445 PM EDT...
AT 342 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER NORTH CENTRAL
GREENE COUNTY...OR ABOUT 8 MILES WEST OF FARMVILLE...MOVING SOUTHEAST
AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CASTORIA AT 410 PM
EDT...LIZZIE AT 445 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE SNOW HILL...MAURY...ORMONDSVILLE AND LINDELL.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
5
#
#
Thunderstorm Wind, Pitt
- When
- August 9, 3:16 PM EST
- Where
- Pitt County, Bellarthur
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.580, -77.520
Estimated wind gust of 60 mph resulted in a large tree down in Bell Arthur.
Thunderstorm Wind, Dare
- When
- August 9, 5:38 PM EST
- Where
- Dare County, Kill Devil Hills Arp
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.020, -75.670
Estimated wind gust of 60 mph resulted in large tree limbs down.
Thunderstorm Wind, Duplin
- When
- August 9, 7:16 PM EST
- Where
- Duplin County, 5 mi ENE of Beautancus
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.148, -77.948
A large tree was blown down by an estimated wind gust of 60 mph.
Thunderstorm Wind, Lenoir
- When
- August 9, 7:34 PM EST
- Where
- Lenoir County, 1.49 mi NNE of Falling Creek
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 35.270, -77.690
A large sign was blown down on Highway 70.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Ohio, August 9, 20071 death · $3.6 million · EF1 · 25 events
- Tornado and Flash Flooding in Pennsylvania, August 9, 2007$17 million · EF0 · 55 events
- Heat in Alabama, August 9, 20071 death · 1 event
- Flash Flooding and Hail in Ohio, August 9, 2007$1.2 million · 75 kt wind · 20 events
- Hail and Damaging Winds in Nebraska, August 9 to 10, 2007$358,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Ohio, August 9, 2007$116,000 · 1 in hail · 26 events
- Flash Flood and Hail in West Virginia, August 9, 2007$200,000 · 1 in hail · 11 events
- Damaging Wind and Lightning Strikes in Indiana, August 9, 2007$150,000 · 55 kt wind · 3 events
- Damaging Winds in Virginia, August 9, 2007$50,000 · 65 kt wind · 2 events
- Damaging Wind in Arizona, August 9, 2007$25,000 · 61 kt wind · 1 event
- Lightning Strike in Indiana, August 9, 2007$20,000 · 1 event
- Hail and Damaging Winds in Nebraska, August 9 to 10, 20071.5 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43364, 43362, 43366, 43363.